Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 263, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Oct 2, 2014, 8:46 AM CDT for Chautauqua County, Elk County, Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 2, 2014, 8:46 AM CDT (13:46 UTC)
- Expired
- Oct 2, 2014, 9:15 AM CDT
- In force
- 29 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Chautauqua County, KS, Elk County, KS
The radar
The Wichita radar (KICT), 120 km from the middle of the area, began a volume at 13:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 2, 8:00 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 1.8 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1377 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 736 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 226 m²/s²
- 0-3 km storm-relative helicity
- 200 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.6
The text
As transmitted, in the capitals the NWS used until 2016.
963
WUUS53 KICT 021346
SVRICT
KSC019-049-021415-
/O.NEW.KICT.SV.W.0263.141002T1346Z-141002T1415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
846 AM CDT THU OCT 2 2014
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN CHAUTAUQUA COUNTY IN SOUTHEAST KANSAS...
SOUTHEASTERN ELK COUNTY IN SOUTHEAST KANSAS...
* UNTIL 915 AM CDT
* AT 844 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF
ELK FALLS...AND MOVING NORTHEAST AT 45 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
LONGTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3714 9635 3730 9640 3742 9598 3740 9596
3728 9596
TIME...MOT...LOC 1346Z 243DEG 39KT 3728 9616
HAIL...1.00IN
WIND...<50MPH
$$
PEARCE1 follow-up statement
888
WWUS53 KICT 021402
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
902 AM CDT THU OCT 2 2014
KSC019-049-021415-
/O.CON.KICT.SV.W.0263.000000T0000Z-141002T1415Z/
CHAUTAUQUA KS-ELK KS-
902 AM CDT THU OCT 2 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
ELK AND NORTHEASTERN CHAUTAUQUA COUNTIES UNTIL 915 AM CDT...
AT 900 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF
LONGTON...AND MOVING NORTHEAST AT 20 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
LONGTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3714 9635 3730 9640 3742 9598 3740 9596
3728 9596
TIME...MOT...LOC 1402Z 237DEG 19KT 3731 9610
HAIL...1.00IN
WIND...<50MPH
$$
PEARCEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 2, 7:04 AM CDT, 1 hour 42 minutes earlier.
Area forecast discussion, Oct 2, 7:04 AM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 704 AM CDT THU OCT 2 2014 ...UPDATED FOR 12Z AVIATION DISCUSSION... .SHORT TERM...(TODAY THROUGH SATURDAY) ISSUED AT 319 AM CDT THU OCT 2 2014 CURRENT SURFACE OBSERVATIONS AND FINE LINE ON RADAR IMAGERY SHOW THE COLD FRONT PUSHING THROUGH BARTON...ELLSWORTH...AND LINCOLN COUNTIES ACROSS CENTRAL KANSAS. STARTING TO SEE SOME ELEVATED CONVECTION DEVELOP BEHIND THE FRONT...THIS CONVECTION SHOULD CONTINUE TO FILL IN ACROSS CENTRAL KANSAS THROUGHOUT THE MORNING HOURS AS UPPER LEVEL ENERGY APPROACHES FROM THE WEST. AS THIS ENERGY CONTINUES LIFTS INTO SOUTHWEST KANSAS FOR TODAY...THE MAIN CONCERN WILL BE THE POTENTIAL FOR STRONG-SEVERE STORMS THAT WILL LIKELY DEVELOP AHEAD OF THE COLD FRONT EAST OF THE FLINT HILLS THIS AFTERNOON. ONGOING CONVECTION ACROSS FAR SOUTHEAST KANSAS WILL CONTINUE INTO THE MORNING HOURS AS MOISTURE TRANSPORT CONTINUES AHEAD OF THE COLD FRONT. ANY LINGERING CLOUDS IN SOUTHEAST KANSAS MAY INHIBIT SURFACE HEATING AND FURTHER DESTABILIZATION...HOWEVER WITH STRONG FORCING ALONG THE COLD FRONT AND WEAK/MODERATE INSTABILITY ALREADY IN PLACE EXPECT STRONG-SEVERE STORMS TO REDEVELOP ALONG AND EAST OF THE FLINT HILLS DURING THE EARLY AFTERNOON HOURS. THE MAIN THREAT WILL INITIALLY BE LARGE HAIL WITH SURFACE BASED CAPE RANGING FROM 2000-3000J/KG AND DEEP LAYER SHEAR APPROACHING 40-50KTS. STRAIGHT LINE DAMAGING WINDS WILL BECOME THE MAIN THREAT ONCE THE DEEP LAYER SHEAR BECOMES ORIENTED PARALLEL TO FORCING ALONG THE COLD FRONT AND STORMS CONGEAL INTO A SQUALL LINE. THIS LINE OF STORMS WILL VACATE SOUTHEAST KANSAS THIS EVENING AND USHER IN COOLER AND DRIER AIR FOR FRIDAY AND THE WEEKEND. A SECOND COLD FRONT WILL PUSH THROUGH CENTRAL KANSAS ON FRIDAY AS AN AREA OF HIGH PRESSURE DROPS DOWN FROM THE NORTHERN ROCKIES. NORTHERLY WINDS WILL INCREASE THROUGHOUT FRIDAY AND COOLER AIR WILL SETTLE INTO CENTRAL KANSAS FRIDAY NIGHT. THE COMBINATION OF CLEAR SKIES AND LIGHT WINDS WILL LEAD TO TEMPERATURES DROPPING INTO THE MID 30S ACROSS CENTRAL KANSAS AND UPPER 30S ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. AREAS OF PATCHY FROST MAY DEVELOP...ESPECIALLY ACROSS CENTRAL KANSAS WHERE TEMPERATURES WILL BE COOLER. SATURDAY IS SHAPING UP TO BE A GORGEOUS FALL DAY WITH EASTERLY WINDS AND SEASONAL TEMPERATURES AS NORTHWEST FLOW CONTINUES ACROSS THE AREA. .LONG TERM...(SUNDAY THROUGH WEDNESDAY) ISSUED AT 319 AM CDT THU OCT 2 2014 NORTHWEST FLOW WILL CONTINUE ACROSS KANSAS THROUGH WEDNESDAY AS THE UPPER LEVEL WAVE BECOMES CUTOFF OVER THE GREAT LAKES. THE SURFACE RIDGE OF HIGH PRESSURE TRAVERSES CENTRAL AND EASTERN KANSAS SOUTHERLY FLOW WILL RETURN AND TEMPERATURES WILL SLOWLY WARM BACK UP INTO THE 80S BY EARLY NEXT WEEK. RITZMAN && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING) ISSUED AT 703 AM CDT THU OCT 2 2014 WARM ADVECTION AND LOW LEVEL MOISTURE TRANSPORT CONTINUES TO LEAD TO PREFRONTAL SHOWERS AND THUNDERSTORMS ACROSS PORTIONS OF SE KS MAINLY TO THE EAST OF THE KCNU TAF SITE. EXPECT THIS AREA OF SHOWERS TO GRADUALLY SHIFT EAST OF THE AREA IN SW MO...SO WILL KEEP A VCSH FOR ANY LINGERING SHOWERS THIS MORNING. NEXT CONCERN WILL A STRONG COLD FRONT THAT IS CURRENTLY BISECTING THE FORECAST AREA...MAINLY LOCATED ALONG AND JUST WEST OF THE KS TURNPIKE. SEEING SOME TRANSIENT IFR CIGS ALONG THE LEADING EDGE OF THIS FRONT...THAT WILL AFFECT THE KHUT/KSLN TAF SITES FOR AN HOUR OR TWO BEFORE MOVING EAST. THE MAIN SHORTWAVE THAT IS HELPING PUSH THIS FRONT EAST-SOUTHEAST IS CURRENTLY MOVING ACROSS WRN KS. THIS IMPULSE WILL INCREASE LIFT UNDER THE RESIDENT COLD CORE LEADING TO ELEVATED POST FRONTAL SHOWERS AND SOME TSRA AFTER THE FRONT MOVES EAST ACROSS INITIALLY CENTRAL KS...NEAR THE KRSL/KSLN TAF SITES. THEN FURTHER EAST LATER THIS MORNING FOR THE KHUT/KICT TAFS AS WELL. THINK THIS SHRA ACTIVITY AND ASSOCIATED MVFR CIGS WILL LINGER ACROSS MOST OF THE FORECAST AREA UNTIL THE AFTERNOON HOURS. AS THE FRONT PUSHES EAST...THERE IS A SMALL CHANCE OF TSRA DEVELOPING ALONG THE FRONT OVER SE KS. BUT RAPID PROGRESSION OF FRONT THIS MORNING WILL KEEP THIS CHANCE FURTHER TO THE EAST OF THE FORECAST AREA...SO WILL GO WITH JUST SOME POST FRONTAL VCSH FOR KCNU FOR NOW. CLOUD COVER WILL CLEAR OUT RAPIDLY FROM WEST TO EAST THIS EVENING...AS COOLER/DRIER AIR MOVES ACROSS THE AREA. ANOTHER REINFORCING COLD FRONT WILL DROP SOUTH ACROSS THE FORECAST AREA AFTER 06Z/FRI...WHICH COULD LEAD TO SOME GUSTY NORTH WINDS. KETCHAM && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 72 47 64 37 / 50 10 0 0 HUTCHINSON 68 46 64 36 / 50 10 10 0 NEWTON 70 46 63 36 / 50 10 10 0 ELDORADO 74 47 63 36 / 60 10 10 0 WINFIELD-KWLD 75 48 65 38 / 50 10 0 0 RUSSELL 65 43 61 35 / 60 10 10 0 GREAT BEND 65 44 62 36 / 60 10 10 0 SALINA 66 45 60 36 / 60 10 10 0 MCPHERSON 67 46 61 36 / 60 10 10 0 COFFEYVILLE 85 51 66 37 / 90 40 0 0 CHANUTE 82 50 63 35 / 90 40 10 0 IOLA 80 50 62 35 / 90 40 10 0 PARSONS-KPPF 84 50 64 36 / 90 40 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Oct 2, 8:23 AM CDT, 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 823 AM CDT THU OCT 2 2014 KSZ032-033-047>053-067>072-082-083-091>096-098>100-031330- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 823 AM CDT THU OCT 2 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TODAY...GENERALLY ALONG AND EAST OF INTERSTATE 135. THE THREAT WILL SHIFT GENERALLY ALONG AND EAST OF THE FLINT HILLS BY LATE MORNING...EXITING SOUTHEAST KANSAS BY MID TO LATE AFTERNOON. THE MAIN THREAT WILL BY LARGE HAIL UP TO PING PONG BALL SIZE THIS MORNING...TRANSITIONING TO A LARGE HAIL AND DAMAGING WIND THREAT BY LATE MORNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY GENERALLY EAST OF INTERSTATE 135. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP CDJ/ADK
In the hours before
Local storm report, Oct 2, 8:30 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
830 AM CDT THU OCT 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 AM HAIL 3 SSW DOWNTOWN WICHITA 37.65N 97.37W
10/02/2014 E0.25 INCH SEDGWICK KS BROADCAST MEDIA
&&
SGSSpecial weather statement, Oct 2, 8:30 AM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 830 AM CDT THU OCT 2 2014 KSZ093-021400- COWLEY- 830 AM CDT THU OCT 2 2014 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... NORTHWESTERN COWLEY COUNTY IN SOUTH CENTRAL KANSAS... * UNTIL 900 AM CDT * AT 826 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR UDALL...OR 10 MILES NORTHWEST OF WINFIELD...MOVING NORTHEAST AT 35 MPH. * LOCATIONS IMPACTED INCLUDE... ROCK. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM INTENSIFIES AND BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 3726 9714 3747 9715 3748 9683 3747 9674 TIME...MOT...LOC 1330Z 236DEG 31KT 3739 9707 PEARCE
Local storm report, Oct 2, 8:39 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
839 AM CDT THU OCT 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0838 AM HAIL 4 ESE UDALL 37.37N 97.06W
10/02/2014 E0.75 INCH COWLEY KS TRAINED SPOTTER
&&
SGSSpecial weather statement, Oct 2, 8:40 AM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 840 AM CDT THU OCT 2 2014 KSZ069-083-021415- BUTLER-SEDGWICK- 840 AM CDT THU OCT 2 2014 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... WEST CENTRAL BUTLER COUNTY IN SOUTH CENTRAL KANSAS... EAST CENTRAL SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS... * UNTIL 915 AM CDT * AT 835 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR ANDOVER...OR 12 MILES EAST OF DOWNTOWN WICHITA...MOVING NORTHEAST AT 35 MPH. * LOCATIONS IMPACTED INCLUDE... TOWANDA AND POTWIN. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. THIS REPLACES THE EXPIRING WARNING FOR THIS STORM. && LAT...LON 3799 9699 3779 9684 3761 9716 3777 9729 TIME...MOT...LOC 1340Z 233DEG 29KT 3777 9709 PEARCE
Local storm report, Oct 2, 8:42 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
842 AM CDT THU OCT 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM HAIL 3 W ANDOVER 37.68N 97.20W
10/02/2014 E0.88 INCH SEDGWICK KS TRAINED SPOTTER
NICKEL SIZED HAIL NEAR GREENWHICH AND KELLOGG
&&
SGSLocal storm report, Oct 2, 8:44 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
844 AM CDT THU OCT 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0841 AM HAIL 4 W ANDOVER 37.69N 97.21W
10/02/2014 E0.75 INCH SEDGWICK KS TRAINED SPOTTER
PENNY SIZED HAIL NEAR CENTRAL AND GREENWICH
&&
SGSThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 1, 7:14 PM CDT | Special Weather Statement | ICT | Labette | 31 min |
| Oct 1, 7:22 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Greenwood | 38 min |
| Oct 1, 7:24 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood, Woodson | 51 min |
| Oct 1, 7:35 PM CDT | Special Weather Statement | ICT | Labette | 25 min |
| Oct 1, 8:00 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Woodson | 30 min |
| Oct 1, 8:16 PM CDT | Special Weather Statement | ICT | Greenwood | 29 min |
| Oct 1, 8:28 PM CDT | Special Weather Statement | ICT | Allen | 32 min |
| Oct 2, 12:21 AM CDT | Special Weather Statement | ICT | Cowley | 39 min |
| Oct 2, 1:01 AM CDT | Special Weather Statement | ICT | Cowley | 44 min |
| Oct 2, 2:08 AM CDT | Special Weather Statement | ICT | Montgomery | 52 min |
| Oct 2, 2:32 AM CDT | Special Weather Statement | ICT | Neosho | 43 min |
| Oct 2, 4:44 AM CDT | Special Weather Statement | ICT | Labette | 46 min |
| Oct 2, 7:43 AM CDT | Special Weather Statement | ICT | Sedgwick, Sumner | 47 min |
| Oct 2, 7:47 AM CDT | Special Weather Statement | ICT | Cowley | 43 min |
| Oct 2, 8:11 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 34 min |
| Oct 2, 8:28 AM CDT | Special Weather Statement | ICT | Chautauqua | 47 min |
| Oct 2, 8:30 AM CDT | Special Weather Statement | ICT | Cowley | 30 min |
| Oct 2, 8:40 AM CDT | Special Weather Statement | ICT | Butler | 35 min |
| Oct 2, 8:53 AM CDT | Special Weather Statement | ICT | Butler | 37 min |
| Oct 2, 9:04 AM CDT | Special Weather Statement | ICT | Butler | 26 min |
| Oct 2, 9:15 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk, Montgomery, Wilson | 16 min |
| Oct 2, 9:28 AM CDT | Special Weather Statement | ICT | Greenwood | 32 min |
| Oct 2, 9:36 AM CDT | Special Weather Statement | ICT | Wilson | 24 min |
| Oct 2, 10:06 AM CDT | Special Weather Statement | ICT | Neosho | 24 min |
| Oct 2, 1:37 PM CDT | Special Weather Statement | ICT | Labette, Neosho | 38 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.